Tornadoes · United States · West Virginia · 2004
F1 tornado, Middleway, West Virginia, September 17, 2004
This F1 tornado ran 2.0 miles across Jefferson County on September 17, 2004, touching down at 7:40 PM EDT and reaching 100 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- September 17, 2004
- Touchdown
- 7:40 PM EDT (23:40 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Jefferson County
- Touchdown point
- 39.300, -77.980
- Lift-off point
- 39.330, -77.980
- Record number
- 1784
What the Weather Service recorded
An F1 tornado touched down in western Jefferson County. The tornado produced intermittent damage on a 2 mile stretch. Home owners reported moderate roof and siding damage and several large, healthy trees felled.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Sep 17, 4:06 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Sep 17, 4:06 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 406 PM EDT FRI SEP 17 2004 HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5. IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY. WOODY && .LONG TERM (SAT NIGHT-FRI) THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE 40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING. ROSA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001. MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014...MDZ016>018. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009... MDC017...MDC031...MDC033...MDC037. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013... MDC021...MDC025...MDC027...MDC043. VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113... VAC157. FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055. &&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT FRI SEP 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 17, 6:43 PM EDT, 57 minutes before
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ053-054-172330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 643 PM EDT FRI SEP 17 2004 DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ053-054-172330- ...MULTIPLE TORNADOES ARE POSSIBLE ACROSS LOWER SOUTHERN MARYLAND...AND THE WASHINGTON...BALTIMORE METROPOLITAN AREA THIS EVENING... THE REMNANTS OF IVAN HAVE SPAWNED NUMEROUS TORNADOES THIS AFTERNOON AND EVENING ACROSS VIRGINIA AND MARYLAND. THOSE ALONG AND EAST OF INTERSTATE 95 NEED TO BE READY TO TAKE ACTION THIS EVENING AS THESE STORMS MOVE EAST INTO THE AREA A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM FOR THE ENTIRE AREA. ROGOWSKI
Local storm report, Sep 17, 6:47 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO DICKERSON 39.22N 77.42W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
EDWARDS FERRY ROAD AREA DAMAGE REPORTED.
&&
STRONGLocal storm report, Sep 17, 6:54 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0621 PM FLASH FLOOD CROZET 38.07N 78.70W
09/17/2004 ALBEMARLE VA EMERGENCY MNGR
OLD GARTH ROAD FLOODED OUT.
0640 PM TORNADO 1 W POOLESVILLE 39.14N 77.43W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
NUMEROUS STRUCTURES DAMAGED.
&&
STRONGLocal storm report, Sep 17, 6:56 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO STAFFORD 38.42N 77.40W
09/17/2004 STAFFORD VA LAW ENFORCEMENT
LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
PARKRIDGE SECTION
&&
STRONGLocal storm report, Sep 17, 7:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 3 E BERKELEY SPGS 39.63N 78.17W
09/17/2004 MORGAN WV TRAINED SPOTTER
TREES DOWN AND STRUCTURES DAMAGED ALONG EASTERN EDGE OF
COUNTY. UNGER AND SLEEPY CREEK.
&&
STRONGLocal storm report, Sep 17, 7:18 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO FAIRVIEW BEACH 38.33N 77.25W
09/17/2004 KING GEORGE VA TRAINED SPOTTER
ROUTE 218. TORNADO TOUCHDOWN.
&&
STRONGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
11.7 hours before the tornado, 64 km from the path. September 17, 2004.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Washington/Dulle, VA (KIAD), 00:00Z
0.3 hours after it, 64 km from the path. September 18, 2004.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 1256 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Martinsburg Regional (MRB), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 57 km away, was scanning. The volume nearest the touchdown began at 23:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in West VirginiaEvery tornado in West Virginia since 1950Warnings in force in West Virginia nowThe forecast where you are
The other tornadoes of September 17, 2004
57 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 17 | 6:05 AM EDT | F0 | Cleveland, NC | 0.9 | 40 | $50,000 | ||
| September 17 | 11:09 AM EDT | F1 | Guilford, NC | 15.3 | 100 | |||
| September 17 | 12:04 PM EDT | F2 | Henry, VA | 8.8 | 440 | 4 | $54 million | |
| September 17 | 12:55 PM EDT | F0 | Moore, NC | 0.5 | 25 | |||
| September 17 | 1:12 PM EDT | F2 | Bedford, VA | 3.0 | 300 | |||
| September 17 | 1:25 PM EDT | F0 | Chatham, NC | 0.5 | 25 | |||
| September 17 | 2:24 PM EDT | F0 | Pittsylvania, VA | 0.3 | 25 | |||
| September 17 | 2:54 PM EDT | F1 | Campbell, VA | 1.9 | 100 | |||
| September 17 | 2:59 PM EDT | F1 | Campbell, VA | 3.0 | 75 | |||
| September 17 | 3:44 PM EDT | F0 | Albemarle, VA | 0.3 | 50 | |||
| September 17 | 4:02 PM EDT | F3 | Fauquier, VA | 9.0 | 200 | 2 | $250,000 | |
| September 17 | 4:05 PM EDT | F2 | Greene, VA | 5.0 | 100 | 3 | $3.0 million | |
| September 17 | 4:08 PM EDT | F1 | Amelia, VA | 1.5 | 60 | $10,000 | ||
| September 17 | 4:10 PM EDT | F0 | Warren, VA | 0.5 | 50 | |||
| September 17 | 4:12 PM EDT | F2 | Madison, VA | 8.0 | 400 | $200,000 | ||
| September 17 | 4:12 PM EDT | F2 | Fauquier, VA | 8.0 | 150 | $500,000 | ||
| September 17 | 4:15 PM EDT | F1 | Caroline, VA | 1.5 | 200 | $30,000 | ||
| September 17 | 4:24 PM EDT | F2 | Fauquier, VA | 13.0 | 200 | $750,000 | ||
| September 17 | 4:29 PM EDT | F0 | Spotsylvania, VA | 2.0 | 75 | |||
| September 17 | 4:36 PM EDT | F0 | City of Fredericksburg, VA | 0.5 | 50 | |||
| September 17 | 4:39 PM EDT | F2 | Frederick, VA | 5.0 | 125 | $250,000 | ||
| September 17 | 4:42 PM EDT | F1 | Stafford, VA | 6.0 | 100 | $10,000 | ||
| September 17 | 4:50 PM EDT | F1 | Goochland, VA | 1.0 | 100 | $3,000 | ||
| September 17 | 4:56 PM EDT | F1 | Louisa, VA | 1.5 | 50 | $20,000 | ||
| September 17 | 4:59 PM EDT | F0 | Henrico, VA | 0.5 | 150 | $10,000 | ||
| September 17 | 5:05 PM EDT | F0 | Spotsylvania, VA | 0.1 | 50 | |||
| September 17 | 5:15 PM EDT | F1 | Orange, VA | 3.0 | 100 | $150,000 | ||
| September 17 | 5:20 PM EDT | F1 | Loudoun, VA | 12.0 | 200 | $500,000 | ||
| September 17 | 5:26 PM EDT | F2 | Prince William, VA | 4.0 | 250 | $1.0 million | ||
| September 17 | 5:28 PM EDT | F2 | Orange, VA | 7.0 | 100 | $70,000 | ||
| September 17 | 5:30 PM EDT | F1 | Fulton, PA | 0.5 | 40 | |||
| September 17 | 5:36 PM EDT | F1 | Culpeper, VA | 0.5 | 75 | $850,000 | ||
| September 17 | 5:37 PM EDT | F1 | Frederick, VA | 9.0 | 250 | 2 | $1.0 million | |
| September 17 | 5:40 PM EDT | F0 | Hanover, VA | 1.0 | 50 | $2,000 | ||
| September 17 | 5:40 PM EDT | F1 | City of Manassas, VA | 3.5 | 75 | $500,000 | ||
| September 17 | 5:42 PM EDT | F0 | Caroline, VA | 1.0 | 50 | $2,000 | ||
| September 17 | 5:50 PM EDT | F1 | Culpeper, VA | 0.1 | 75 | $150,000 | ||
| September 17 | 4:55 PM CDT | F2 | Fairfax, VA to MD | 15.0 | 200 | 1 | $2.5 million | |
| September 17 | 6:10 PM EDT | F1 | Frederick, MD | 4.0 | 150 | $320,000 | ||
| September 17 | 6:11 PM EDT | F1 | Caroline, VA | 1.5 | 60 | $10,000 | ||
| September 17 | 6:23 PM EDT | F1 | Caroline, VA | 2.0 | 150 | $10,000 | ||
| September 17 | 6:25 PM EDT | F1 | King George, VA | 7.0 | 250 | $500,000 | ||
| September 17 | 6:34 PM EDT | F1 | Goochland, VA | 0.2 | 40 | $10,000 | ||
| September 17 | 6:35 PM EDT | F0 | Greensville, VA | 0.8 | 100 | $10,000 | ||
| September 17 | 6:42 PM EDT | F0 | Charles, MD | 3.0 | 100 | $10,000 | ||
| September 17 | 6:54 PM EDT | F1 | Frederick, MD | 7.0 | 100 | $50,000 | ||
| September 17 | 7:14 PM EDT | F1 | Franklin, PA | 2.0 | 30 | |||
| September 17 | 7:28 PM EDT | F1 | Franklin, PA | 2.5 | 50 | |||
| September 17 | 7:50 PM EDT | F2 | Frederick, MD | 3.0 | 200 | $10,000 | ||
| September 17 | 7:50 PM EDT | F2 | Berkeley, WV | 2.0 | 100 | 6 | $30,000 | |
| September 17 | 8:18 PM EDT | F1 | Franklin, PA | 1.5 | 100 | |||
| September 17 | 8:30 PM EDT | F1 | Bedford, PA | 3.5 | 100 | |||
| September 17 | 7:30 PM CDT | F0 | Morgan, WV to MD | 1.0 | 100 | $30,000 | ||
| September 17 | 8:40 PM EDT | F1 | Bedford, PA | 2.3 | 50 | |||
| September 17 | 8:55 PM EDT | F1 | Cumberland, PA | 2.0 | 50 | |||
| September 17 | 9:05 PM EDT | F1 | Juniata, PA | 1.0 | 75 | |||
| September 17 | 9:10 PM EDT | F1 | Juniata, PA | 4.5 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.